Phenylpropanolamine (PPA) is contained in about 106 products, over half of which are available over-the-counter (OTC). Most are cough/cold remedies; nine are OTC diet aids. More than nine million Americans were using OTC diet aids in 1981, making PPA the fifth most used drug in the United States, responsible for over $200 million in revenues. The safety of PPA remains controversial. Although most controlled studies indicate minimal pressor effects with recommended doses, adverse drug reactions (ADRs) continue to be documented. Since 1965, 142 ADRs have been reported in 85 studies, 69% of these in North America. Many such cases may go unrecognized. About two thirds of all ADRs occurred in females and in patients under 30. Of ADRs attributed to legitimately sold PPA products, 85% occurred after consumption of OTC products versus only 15% after prescription drugs. The PPA product often contained combination ingredients, or PPA was consumed along with additional drugs. An overdose of PPA was taken in about a third of the cases. After ingestion of non-overdose amounts, 82% of the ADRs were severe. The most frequent side effects involved symptoms compatible with acute hypertension, with severe headache the most common complaint. Twenty-four intracranial hemorrhages, eight seizures, and eight deaths (most due to stroke) were associated with PPA ingestion. We have summarized these data in an effort to alert clinicians to the prevalence of usage of PPA products and the potential for adverse effects. In patients who present with elevated blood pressure or signs of acute hypertension, especially hypertensive encephalopathy of undetermined origin, we recommend inquiry about recent ingestion of PPA-containing diet aids and cough/cold products and suggest having such patients remain upright rather than supine.